Rhode Island, 2005High Wind in Rhode Island, May 25, 2005
May 25, 2005 · NWS BOX · 2 events in 2 counties and zones
An unusually usual late season and long duration nor'easter brought strong winds and heavy rainfall to central Rhode Island. Although most wind gusts were reported between 45 and 55 mph, some gusts estimated as high as 60 mph brought down trees and power lines in Kent county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually usual late season and long duration nor'easter brought strong winds and heavy rainfall to central Rhode Island. A preliminary check suggested this was the worst late May winterlike nor'easter since May 25-26, 1967.Although most wind gusts were reported between 45 and 55 mph, some gusts estimated as high as 60 mph brought down trees and power lines in Kent county. In East Greenwich, a large tree fell onto a roadway, and in West Warwick was reported down across a roadway.No injuries were directly related to the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 25, 5:50 PM EST, 55 minutes earlier.
Area forecast discussion, May 25, 5:50 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
650 PM EDT WED MAY 25 2005
.NOWMESO 1...
SURGE HOLDING 1.6 FT AND OCEAN WH 12-14 FT.
EARLY THIS MORNING WITH THE STORM TIDE ABV 13.5 FT AT MIDNIGHT WH
WERE NEAR 11 FT AND AT 1 AM WH WERE NR 15 FT...AND PRODUCED WHAT IT
DID (ROAD CLOSURES/DEBRIS AND DANGER IN THE DARK ON FLOODED ROADS.
SIMILAR PROJECTIONS TONIGHT BUT INCREASED WH WOULD MAKE IT WORSE
TONIGHT IF THE WIND CAN INCREASE. SOME SIGN IT WILL B A BIT STRONGER
TONIGHT.
&&
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
CONTINUED MARITIME INFLUENCE FROM COASTAL STORM TO PIVOT
WEST/NORTHWEST TONIGHT. AS THIS LOW STRENGTHENS WITH HIGH PRESSURE
STILL LOCATED OVER SOUTHEASTERN CANADA...NORTHEAST WINDS TO INCREASE
TONIGHT AND ANOTHER SLUG OF RAIN TO SPIRAL OVERHEAD. GFS OMEGA
FIELD LINES UP WELL WITH CURRENT CONVECTION HEADING TOWARD
CAPE...THEREFORE MENTIONED TSTMS IN FORECAST. THIS CONVECTION
SHOULD CONTINUE TO SPIRAL NORTHWEAST AND AFFECT NOT ONLY CAPE AND
ISLANDS...BUT THE NORTH AND SOUTH SHORES THIS EVENING. AFTER THE
BANDED PCPN MOVES OVERHEAD LEFT WITH PERIODS OF RAIN AND DRIZZLE AND
FOG.
WIND SITUATION...CONTINUED WITH WIND ADIVSORY AND HIGH WIND WARNINGS
AS WINDS BETWEEN 1 AND 2K FEET BLOWING 55KT. CONFIDENCE IS NOT HIGH
WITH WARNING AS ONLY BLUE HILL AND ACK VERIFIED LAST NIGHT...BUT
WITH CONVECTION ON OUR DOORSTEP AND A SEEMING TIGHTER WOUND UP
SYSTEM THIS TIME AROUND...THINKING GUSTS OF 50KT COULD BE REALIZED.
&&
.COASTAL FLOODING...
HAVE ISSUED A COASTAL STORM WARNING AS EXPECTING SIMIALAR OUTCOME
ALONG EAST COAST TONIGHT AS LAST NIGHT. THE ONLY DIFFERENCE FROM
LAST NIGHT IS SEAS OFFSHORE A FEW FEET HIGHER AND HIGH WINDS
EXPECTED DURING TIME OF HIGH TIDE BETWEEN 1 AND 3 AM. MORE WAVE
ACTION ATOP OF HIGH TIDE AND STORM SURGE SHOULD YIELD A BIT HIGHER
STORM TIDE. THE MAIN CONCERN IS ALONG THE NORTH AND SOUTH SHORES.
&&
.AVIATION...
MAINLY IFR CONDITIONS TONIGHT. AS 50KT JET JUST OFF THE DECK AT MHT
TONIGHT NOT EXPECTED TO MIX DOWN...MENTIONED WIND SHEAR CONDITIONS
FROM 03-11Z. AT OTHER TERMINALS...SUSTAINED WINDS AND GUSTS HIGH
ENOUGH TO NOT MENTION WIND SHEAR.
&&
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
CLOSED LOW FINALLY WORKS ITS WAY EAST OF FORECAST AREA ON FRIDAY. A
SHORTWAVE TROF WITH SOME SURFACE MOISTURE CONVERGENCE AND POTENTIAL
INSTABILITY BURST SETS THE STAGE FOR CHANCE SHOWERS/THUNDERSTORMS
LATE FRIDAY AFTERNOON AND NIGHT. HAS APPEARANCE OF WARM FRONT
OCCLUSION. HAVE GONE COOLER THAN MAV TEMPERATURES NEAR THE
COAST...SINCE THINK GRADIENT WILL BE LIGHT ENOUGH TO ALLOW SEA
BREEZES FRIDAY AFTERNOON.
ENOUGH MOISTURE AND MORE INSTABILITY FROM COOL TEMPERATURES ALOFT
PROVIDE CHANCES FOR SHOWERS AGAIN SATURDAY AFTERNOON/EVENING.
ALTHOUGH NOT IN FORECAST AT THE MOMENT...MAY BE UNSTABLE ENOUGH FOR
THUNDER AGAIN SATURDAY AFTERNOON.
BROAD TROF AT 500 MB BODES FOR CONTINUED RISK FOR SHOWERS INTO NEXT
WEEK...BUT NOT THE MORE OR LESS CONTINUOUS RAIN/DRIZZLE OF THE PAST
FEW DAYS. SHOULD SEE SOME GRADUAL MODERATION OF TEMPERATURES NEXT
WEEK. THERE IS A RISK...HOWEVER...OF NEW COASTAL DEVELOPMENT AROUND
MID WEEK FOR A RISK OF A PERIOD OF STEADIER RAIN.
&&
.MARINE...
WENT WITH STORM WARNING FOR MERRIMACK TO ACK BUT GALES ELSEWHERE FOR
TONIGHT. OVER LONG TERM...EXPECT SEAS TO STILL BE ROUGH EARLY FRIDAY
BUT SHOULD GRADUALLY SUBSIDE THE REST OF FRIDAY INTO THE WEEKEND.
&&
.CLIMATE...
RECORD LOW MAXES (MINI MAXES) THAT MAY APPLY. *PREVIOUS YEARS.
ANOTHER RER WILL POST FOR BOSTON LATER THIS EVENING.
BOS 5/25 49/1967*
5/26 44/1967
5/27 49/1907
PVD 5/27 50/1974
FOR THE MONTH OF MAY ROUGHLY PROJECTED TO A FINISH... THE WAY IT
STACKS UP...DETAILS LATER.
THIS STORM IN CURSORY CHECK OF STORM DATA AND BLUE HILL INFORMATION
IS PROBABLY THE WORST LATE MAY WINTERLIKE STORM SYSTEM IN COASTAL
SOUTHEAST NEW ENGLAND SINCE MAY 25-26 1967. MORE LATER AS TIME
ALLOWS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH WIND WARNING FOR MAZ007-014>016-019-022-024 FROM 4 PM
WEDNESDAY TO 5 AM THURSDAY.
...COASTAL FLOOD WARNING FOR MAZ007-015-016-019-022-024 FROM 11
PM WEDNESDAY TO 5 AM THURSDAY.
...WIND ADVISORY FOR MAZ005-006-012-013-017-018-020-021-023 FROM
4 PM WEDNESDAY TO 5 AM THURSDAY.
NH...NONE.
RI...WIND ADVISORY FOR RIZ001>008 FROM 4 PM WEDNESDAY TO 5 AM
THURSDAY.
MARINE...GALE WARNING FOR ANZ230>237 FROM 6 PM WEDNESDAY TO 6 AM
THURSDAY.
...STORM WARNING FOR ANZ250-254 FROM 6 PM WEDNESDAY TO 6 AM
THURSDAY.
...GALE WARNING FOR ANZ255 FROM 6 PM WEDNESDAY TO 6 AM THURSDAY.
&&
SHORT TERM..DRAG
LONG TERM...THOMPSON/GAF
AVIATION...KAB
CLIMATE...KAB/DRAGHazardous weather outlook, May 25, 4:55 AM EST, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
555 AM EDT WED MAY 25 2005
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-260935-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
555 AM EDT WED MAY 25 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.
.DAY ONE (TODAY AND TONIGHT)...
A HIGH WIND WARNING CONTINUES TODAY FOR THE THE ENTIRE MASSACHUSETTS
COASTLINE...INCLUDING NANTUCKET AND MARTHAS VINEYARD. THE WARNING
ALSO INCLUDES NEWPORT COUNTY AND BLOCK ISLAND IN RHODE ISLAND.
NORTHEAST WINDS OF 30 TO 40 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
THROUGH 4 PM.
A WIND ADVISORY IS IN EFFECT TODAY FOR INTERIOR EASTERN MASSACHUSETTS
AS WELL AS MOST OF RHODE ISLAND. NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO 45 MPH ARE EXPECTED THROUGH 4 PM.
A COASTAL FLOOD WATCH IS IN EFFECT FOR THE EASTERN MASSACHUSETTS
COASTLINE...INCLUDING NANTUCKET...FOR THE HIGH TIDE CYCLE FROM
MIDNIGHT TONIGHT TO 2 AM THURSDAY. THE WARNING AREA COVERS THE
MASSACHUSETTS EAST COAST FROM MERRIMACK RIVER TO NANTUCKET. ANY
COASTAL FLOODING THAT OCCURS TONIGHT WILL BE SIMILAR TO THAT WHICH
OCCURRED LAST NIGHT.
A STORM WARNING REMAINS IN EFFECT FOR THE OUTER COASTAL WATERS FROM
MERRIMACK RIVER TO PROVINCETOWN MASSACHUSETTS. NORTHEAST WINDS
TODAY WILL GUST TO 50 KNOTS.
A GALE WARNING IS IN EFFECT FOR THE REMAINING COASTAL WATERS.
NORTHEAST WINDS TODAY WILL REACH 25 TO 35 KNOTS WITH GUSTS TO
45 KNOTS.
RAIN OF BETWEEN ONE AND TWO INCHES MAY CAUSE MINOR POOR DRAINAGE AND
URBAN FLOODING...HOWEVER RIVER AND STREAM FLOODING IS NOT
ANTICIPATED.
.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...
GALE FORCE WINDS ARE EXPECTED THURSDAY...BEFORE DIMINISHING LATE IN
THE DAY.
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY NIGHT THROUGH TUESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY DAMAGING WINDS AS WELL
AS RAINFALL AMOUNTS THAT MATCH REPORTING CRITERIA. SKYWARN
ACTIVATION FOR COASTAL FLOODING WILL BE NEEDED TONIGHT. WE GREATLY
APPRECIATE YOUR ASSISTANCE
WTB
High Wind, Western Kent
- When
- May 25, 6:45 PM EST to 11:35 PM EST
- Where
- Western Kent forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
High Wind, Eastern Kent
- When
- May 25, 6:45 PM EST to 11:35 PM EST
- Where
- Eastern Kent forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 25 to 26, 20053 injured · $753,000 · 1.25 in hail · 23 events
- Hail and Damaging Winds in Texas, May 25, 2005$81,000 · 1 in hail · 18 events
- Storm Surge in New Hampshire, May 25 to 26, 2005$150,000 · 1 event
- Storm Surge in Maine, May 25 to 26, 2005$100,000 · 2 events
- Hail and Damaging Winds in Texas, May 25 to 26, 2005$35,000 · 2.5 in hail · 14 events
- Hail and Damaging Winds in New Mexico, May 25 to 26, 2005$25,000 · 2 in hail · 8 events
- Hail in New Mexico, May 25, 20052 in hail · 19 events
- Hail in Texas, May 25, 20051.75 in hail · 9 events
- Tornado and Hail in Florida, May 25, 2005$5,000 · F0 · 9 events
- Hail and Damaging Wind in Oklahoma, May 25, 20051 in hail · 7 events
- Hail and Damaging Wind in Florida, May 25, 20051 in hail · 5 events
- Hail and Damaging Wind in Texas, May 25, 20051 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454612, 5454613.